Hail, McMullen
- When
- March 7, 8:00 PM CST
- Where
- McMullen County, 20.18 mi S of Tilden
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.160, -98.510
Loma Alta Co-OP observer estimated hail dime to quarter sized. Time estimated from radar.
On March 7, a cold front approaching South Texas interacted with a warm, moist, and unstable air mass already in place across the region, leading to the development of showers and thunderstorms during the afternoon and evening hours. Deep Gulf moisture transported northward by a strengthening low-level jet combined with strong upper-level dynamics and steep mid-level lapse rates to create an…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
On March 7, a cold front approaching South Texas interacted with a warm, moist, and unstable air mass already in place across the region, leading to the development of showers and thunderstorms during the afternoon and evening hours. Deep Gulf moisture transported northward by a strengthening low-level jet combined with strong upper-level dynamics and steep mid-level lapse rates to create an environment supportive of organized convection. Daytime heating ahead of the front further destabilized the atmosphere, with moderate to strong instability and strong deep-layer shear promoting storm development by late afternoon.
Storms moved into the region between approximately 4 PM and 6 PM, with conditions supportive of severe thunderstorms. The primary severe hazard was large hail, particularly across the Brush Country where lapse rates were steepest and instability was greatest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 7, 5:39 PM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Corpus Christi TX 539 PM CST Sat Mar 7 2026 ...New AVIATION... .KEY MESSAGES... Updated at 522 PM CST Sat Mar 7 2026 - Medium to high rain chances (50-90%) this weekend. A Marginal Risk (level 1 of 4) of Excessive Rainfall is in place for most of South Texas today. - A Slight Risk (level 2 of 5) for severe weather is in place for today over the northern to northeastern portions of the area, with a Marginal Risk (level 1 of 2) for the remainder of South Texas. The main hazards will be large hail to very large hail possible and damaging winds. && .DISCUSSION... Issued at 234 PM CST Sat Mar 7 2026 Per satellite imagery cloud appear to be breaking to allow for daytime heating ahead of the impending cold front. The 18Z sounding has about 2600 J/kg sbcape over the region with no CIN. Surface to equilibrium level bulk shear (71 knots), steep 700 to 500mb lapse rates (7.6 degrees C/KM), and moderate to high MUCAPE (2627 J/Kg) are all pointing to large to very large hail being a definite threat. The environment does also support a damaging wind threat with the potential for microbursts. The likely timing of storms entering the area will be around 4-6 PM. Showers and storms are expected to persist through the overnight period into tomorrow morning. Due to these factors SPC maintained our region northern to northwestern portions of the region in a Slight Risk (2 out of 5), with the remainder of South Texas in a Marginal Risk(1 out of 5). Model guidance has trended back on rainfall total amounts tremendously. This time yesterday, models were forecasting amounts in the Brush Country mainly around 2-3 inches with locally higher amounts. This cycle we are now only expecting amounts up to an inch with locally higher amounts. This is due to model guidance favoring towards a faster solution for showers and storms to move through the region. This is likely due to forecasted stronger bulk shear values around 50-60 knots. Other factors such as DCP of 2 (derecho composite parameter), Effective bulk shear difference (28 knots), high MUCAPE (2627 J/Kg), and efficient 0-6km mean wind (19 knots) supports storms congealing into a line of convection with likely embedded supercells. This would limit the potential for flooding rain though it will remain possible. Due to this WPC has transitioned all of South Texas into a Marginal Risk (1 out of 5) for Excessive Rainfall. Activity should begin to wind down by Sunday morning, with rain chances waning throughout the remainder of the day for majority of the region. Low chances for rain will exist for the beginning of the week. By midweek we will see another disturbance swing through the region bringing our next best chance for rain. && .AVIATION... (00Z TAFS) Issued at 522 PM CST Sat Mar 7 2026 Showers and thunderstorms have developed to the north of COT and VCT. Expect convection will start to develop over South Texas in the next hour or two and continue through the night. Some storms could be strong to severe, particularly over the Brush Country. Large hail, damaging winds, and high rainfall rates are possible. By late tonight/early Sunday morning, convection will likely have decreased, with some lingering showers expected into the afternoon. Low to medium rain chances will continue through Sunday area wide. VFR visibility will linger with VFR ceilings becoming MVFR to IFR between 02Z and 06Z, with IFR to LIFR ceilings and visibility possible in and around any thunderstorms. Winds will shift from southeast to the north/northeast. && .MARINE... Issued at 234 PM CST Sat Mar 7 2026 Moderate (BF 4) southeasterly flow is expected today. Winds will diminish to a gentle to moderate (BF 3-4) tonight through Monday. Winds will increase once again to a moderate to fresh breeze (BF 4-5) Monday night ahead of another cold front. A medium to high (40-70%) chance of showers and thunderstorms will develop this afternoon and tonight and continue through Sunday before decreasing to a low (<25%) chance Sunday night that will persist into early next week. && .FIRE WEATHER... Issued at 234 PM CST Sat Mar 7 2026 Rain chances will increase to medium to high (50-90%) today as a cold front moves into the area. Strong to severe thunderstorms are possible, especially over the Brush Country. With expected rainfall, increased moisture, and a decrease in the winds, elevated fire weather conditions are not anticipated. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 66 79 69 84 / 60 60 20 20 Victoria 61 77 65 83 / 70 60 10 20 Laredo 64 75 65 88 / 80 70 70 10 Alice 64 79 67 88 / 80 70 30 20 Rockport 66 79 69 81 / 60 60 10 10 Cotulla 61 73 65 86 / 80 70 50 20 Kingsville 65 81 68 87 / 70 60 30 10 Navy Corpus 68 77 70 78 / 60 50 20 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && DISCUSSION...NP/92 AVIATION...LS/77
Special Weather Statement
National Weather Service Corpus Christi TX
609 PM CST Sat Mar 7 2026
TXZ229-230-080100-
McMullen TX-La Salle TX-
609 PM CST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LA SALLE AND CENTRAL
MCMULLEN COUNTIES THROUGH 700 PM CST...
At 609 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Loma Alta, or 18 miles southwest of Tilden, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tilden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CST for
south central Texas.
&&
LAT...LON 2810 9876 2814 9884 2853 9863 2837 9835
2813 9865
TIME...MOT...LOC 0009Z 207DEG 22KT 2823 9871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AESpecial Weather Statement
National Weather Service Corpus Christi TX
701 PM CST Sat Mar 7 2026
TXZ229-230-239-240-080130-
McMullen TX-Webb TX-Duval TX-La Salle TX-
701 PM CST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUVAL...EAST
CENTRAL WEBB...SOUTHEASTERN LA SALLE AND SOUTHWESTERN MCMULLEN
COUNTIES THROUGH 730 PM CST...
At 700 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Fort Ewell Site, or 18 miles northwest of Freer,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Freer.
This includes US Highway 59 between mile markers 766 and 772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CST for
south central Texas.
&&
LAT...LON 2783 9897 2787 9905 2795 9908 2803 9902
2818 9879 2788 9856
TIME...MOT...LOC 0100Z 224DEG 25KT 2799 9889
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AEThe Corpus Christi radar (KCRP), 107 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
2 hail. Local standard time, as filed.
Loma Alta Co-OP observer estimated hail dime to quarter sized. Time estimated from radar.
Measured quarter size hail near the intersection of Hahl Street and TX-16 with reports of power outages in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314371, 1314372.